Hail, Crook
- When
- July 10, 1:30 PM MST
- Where
- Crook County, 3 mi NW of New Haven
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.781, -104.873
A supercell thunderstorm developed over western Crook County and tracked southeast, producing large hail and strong wind gusts from New Haven to Beulah.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over western Crook County and tracked southeast, producing large hail and strong wind gusts from New Haven to Beulah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 10, 1:02 PM MST, 28 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 202 PM MDT Fri Jul 10 2020 .DISCUSSION...(This Evening Through Friday) Issued at 201 PM MDT Fri Jul 10 2020 The upper ridge over the region will continue to shift eastward as an upper trough approaches from the west. At the surface, an area of low pressure has developed over northeastern Wyoming, with an inverted trough extending northward into eastern Montana. Dry air, with RH values of 10 percent and gusty southerly winds are creating Red Flag conditions across northeast Wyoming. Radar imagery already has storms over northeastern Wyoming, and they will become severe sooner than later. Destabilization is occurring across northeastern Wyoming ahead of a quickly moving cold front in eastern Montana and a dryline in northeastern Wyoming. MUCAPE ranges from 1000 to 2500 J/kg and and strong deep sheer should support organized storms. Steep mid-level lapse rates will support large hail and possibly significant hail with storms. Also, any interactions with lingering boundaries may pose a tornadic threat; however, low-level shear is relatively weak. Saturday will be slightly cooler than today. With an upper ridge building to the west and a noticeably drier airmass in place at the surface, dry weather is expected for both Saturday and Sunday. More active weather will return for Sunday night through much of next week as an upper low slowly crosses the Canadian prairie provinces, producing a period of fast westerly flow over the northern plains. While models differ on the timing of the various disturbances in the flow, it appears there will be a chances for showers and thunderstorms on many days next week with temperatures near or slightly cooler than average. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 201 PM MDT Fri Jul 10 2020 Severe storms will move continue to move from west to east this afternoon and evening from northeastern Wyoming into Western and South Central South Dakota. These storms will have strong and erratic winds as well as the possibility of large hail. VFR conditions expected outside of any storms. && .FIRE WEATHER... Issued at 201 PM MDT Fri Jul 10 2020 Critical fire weather conditions will continue through this evening. Relative humidity values are already around 10 percent near Wright. A cold front will push through northeastern Wyoming this afternoon. Ahead of the front, low RH values and gusty southerly winds are expected. Behind the front, winds will shift to the northwest and bring in higher dew points. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 9 PM MDT this evening for SDZ322. WY...Red Flag Warning until 9 PM MDT this evening for WYZ314>317. && DISCUSSION...MLS AVIATION...MLS FIRE WEATHER...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 503 AM MDT Fri Jul 10 2020 SDZ001-002-012>014-031-032-043-044-046-047-049-073-111300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Pennington Co Plains-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains- 503 AM MDT Fri Jul 10 2020 /603 AM CDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are expected today. Large hail, damaging winds, and isolated tornadoes will be possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible from Sunday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>030-041-042-072-074-WYZ054-056>058-071-111300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 503 AM MDT Fri Jul 10 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected today, some of which could be severe. Large hail and damaging winds are possible from these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible from Sunday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-111300- Southern Campbell- 503 AM MDT Fri Jul 10 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible from Sunday night through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 AM MDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 3 SW CUSTER 43.74N 103.65W
07/10/2020 E1.00 INCH CUSTER SD TRAINED SPOTTER
LASTED 5 TO 10 MINUTES
&&
EVENT NUMBER UNR2002425
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1143 AM MDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HAIL 5 SW CUSTER 43.72N 103.68W
07/10/2020 E1.00 INCH CUSTER SD PARK/FOREST SRVC
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER UNR2002426
UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 16 SSE MISSION 43.09N 100.53W
07/10/2020 E1.50 INCH TODD SD COCORAHS
LARGE COTTONWOOD AND ELM TREES BLOWN DOWN AND BROKEN.
HEAVY RAIN IS CAUSING FLOODING.
1035 AM TSTM WND GST 16 SSE MISSION 43.09N 100.53W
07/10/2020 E85 MPH TODD SD COCORAHS
LARGE COTTONWOOD AND ELM TREES BLOWN DOWN AND BROKEN.
HEAVY RAIN IS CAUSING FLOODING.
&&
EVENT NUMBER UNR2002427
EVENT NUMBER UNR2002428
UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND GST 8 ESE SAINT FRANCIS 43.10N 100.75W
07/10/2020 E85 MPH TODD SD TRAINED SPOTTER
8 INCH TREE BRANCHES DOWN AND TOPS OF CEDAR TREES
SNAPPED
1040 AM TSTM WND DMG 8 ESE SAINT FRANCIS 43.10N 100.75W
07/10/2020 TODD SD TRAINED SPOTTER
8 INCH TREE BRANCHES DOWN AND TOPS OF CEDAR TREES
SNAPPED
&&
EVENT NUMBER UNR2002429
EVENT NUMBER UNR2002430
MLSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 4 W DWTN RAPID CITY 44.09N 103.30W
07/09/2020 E0.38 INCH PENNINGTON SD COCORAHS
0340 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
07/09/2020 E1.50 INCH PENNINGTON SD OTHER FEDERAL
0350 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/09/2020 M2.50 INCH PENNINGTON SD TRAINED SPOTTER
1.5 INCH TO 2.5 INCH HAIL
0356 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/09/2020 M2.75 INCH CUSTER SD NWS EMPLOYEE
MOSTLY PING PONG BALL TO GOLFBALL SIZE, SOME UP TO
BASEBALL SIZE
0422 PM HAIL 6 SW HERMOSA 43.79N 103.29W
07/09/2020 E1.50 INCH CUSTER SD TRAINED SPOTTER
0422 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
07/09/2020 M1.50 INCH CUSTER SD TRAINED SPOTTER
HAIL BEGAN AT 422 PM, AND IS STILL HAILING.
0445 PM HAIL 3 SE FAIRBURN 43.66N 103.17W
07/09/2020 E1.25 INCH CUSTER SD PUBLIC
0830 PM HAIL 7 SE OELRICHS 43.11N 103.13W
07/09/2020 E1.00 INCH FALL RIVER SD PUBLIC
0848 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
07/09/2020 M54 MPH CAMPBELL WY ASOS
0850 PM HAIL 4 NNW DWTN GILLETTE 44.34N 105.53W
07/09/2020 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
SPOTTER OBSERVED LARGE HAIL AT THE GILLETTE AIRPORT.
TIME ESTIMATED FROM RADAR.
0855 PM HAIL 2 W DWTN GILLETTE 44.29N 105.54W
07/09/2020 E2.50 INCH CAMPBELL WY SOCIAL MEDIA
0900 PM HAIL 1 SE DWTN GILLETTE 44.28N 105.49W
07/09/2020 E1.25 INCH CAMPBELL WY SOCIAL MEDIA
0900 PM HAIL 1 SW DWTN GILLETTE 44.28N 105.52W
07/09/2020 E1.25 INCH CAMPBELL WY EMERGENCY MNGR
0900 PM HAIL 1 ESE DWTN GILLETTE 44.28N 105.48W
07/09/2020 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
0900 PM HAIL 1 NW DWTN GILLETTE 44.30N 105.52W
07/09/2020 E1.75 INCH CAMPBELL WY SOCIAL MEDIA
0905 PM HAIL 4 N ROZET 44.34N 105.18W
07/09/2020 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
0905 PM HAIL 2 SSE DWTN GILLETTE 44.26N 105.48W
07/09/2020 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
0934 PM HAIL 5 N ROZET 44.35N 105.20W
07/09/2020 E1.75 INCH CAMPBELL WY PUBLIC
1011 PM HAIL 1 NNE SUNDANCE 44.42N 104.36W
07/09/2020 M1.00 INCH CROOK WY CO-OP OBSERVER
1042 PM TSTM WND GST BEULAH 44.54N 104.08W
07/09/2020 M54 MPH CROOK WY MESONET
1045 PM HAIL 2 N BEULAH 44.56N 104.08W
07/09/2020 E1.75 INCH CROOK WY SOCIAL MEDIA
1242 AM HAIL 5 SW CUSTER 43.72N 103.68W
07/10/2020 E1.00 INCH CUSTER SD PARK/FOREST SRVC
TIME ESTIMATED FROM RADAR.
1245 AM HAIL 3 SW CUSTER 43.74N 103.65W
07/10/2020 E1.00 INCH CUSTER SD TRAINED SPOTTER
LASTED 5 TO 10 MINUTES
0700 AM HEAVY RAIN 6 SSW FAIRPOINT 44.66N 102.83W
07/10/2020 M1.22 INCH MEADE SD COCORAHS
24 HOUR RAINFALL THROUGH 7 AM MDT 7/10
0830 AM HEAVY RAIN 4 W FAIRPOINT 44.75N 102.88W
07/10/2020 E1.00 INCH MEADE SD PUBLIC
SINCE 530 AM
0830 AM HEAVY RAIN 3 SSW FAIRPOINT 44.71N 102.82W
07/10/2020 M1.80 INCH MEADE SD PUBLIC
0830 AM HEAVY RAIN 3 SW FAIRPOINT 44.72N 102.84W
07/10/2020 E1.50 INCH MEADE SD PUBLIC
SO FAR TODAY
0854 AM TSTM WND GST 1 NE WINNER 43.39N 99.85W
07/10/2020 M51 MPH TRIPP SD ASOS
0914 AM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/10/2020 M51 MPH JACKSON SD MESONET
0915 AM HEAVY RAIN 5 SE ENNING 44.54N 102.49W
07/10/2020 M2.55 INCH MEADE SD PUBLIC
NICE SHOWER AROUND MIDNIGHT WITH HEAVIER RAIN FROM 6 AM
TO 9 AM THIS MORNING.
1015 AM HAIL 1 NNE ROSEBUD 43.25N 100.84W
07/10/2020 E0.88 INCH TODD SD TRAINED SPOTTER
1015 AM TSTM WND GST 1 NNE ROSEBUD 43.25N 100.84W
07/10/2020 E60 MPH TODD SD TRAINED SPOTTER
1020 AM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
07/10/2020 M59 MPH TODD SD MESONET
1025 AM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
07/10/2020 M68 MPH TODD SD MESONET
1029 AM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
07/10/2020 M64 MPH TODD SD MESONET
1034 AM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
07/10/2020 M97 MPH TODD SD MESONET
1035 AM HAIL 16 SSE MISSION 43.09N 100.53W
07/10/2020 E1.50 INCH TODD SD COCORAHS
LARGE COTTONWOOD AND ELM TREES BLOWN DOWN AND BROKEN.
HEAVY RAIN IS CAUSING FLOODING.
1035 AM TSTM WND GST 16 SSE MISSION 43.09N 100.53W
07/10/2020 E85 MPH TODD SD COCORAHS
LARGE COTTONWOOD AND ELM TREES BLOWN DOWN AND BROKEN.
HEAVY RAIN IS CAUSING FLOODING.
1040 AM TSTM WND GST 8 ESE SAINT FRANCIS 43.10N 100.75W
07/10/2020 E85 MPH TODD SD TRAINED SPOTTER
8 INCH TREE BRANCHES DOWN AND TOPS OF CEDAR TREES
SNAPPED
1040 AM TSTM WND DMG 8 ESE SAINT FRANCIS 43.10N 100.75W
07/10/2020 TODD SD TRAINED SPOTTER
8 INCH TREE BRANCHES DOWN AND TOPS OF CEDAR TREES
SNAPPED
1045 AM HAIL 19 SSE MISSION 43.06N 100.51W
07/10/2020 E1.25 INCH TODD SD TRAINED SPOTTER
SEVERAL TREE BRANCHES 6 TO 8 INCH IN DIAMETER BROKEN
AND SNAPPED FROM TREES.
1045 AM TSTM WND GST 19 SSE MISSION 43.06N 100.51W
07/10/2020 E80 MPH TODD SD TRAINED SPOTTER
SEVERAL TREE BRANCHES 6 TO 8 INCH IN DIAMETER BROKEN
AND SNAPPED FROM TREES.
1045 AM TSTM WND DMG 19 SSE MISSION 43.06N 100.51W
07/10/2020 TODD SD TRAINED SPOTTER
SEVERAL TREE BRANCHES 6 TO 8 INCH IN DIAMETER BROKEN
AND SNAPPED FROM TREES.
&&
The storm reports listed below are in descending order and may not
necessarily be the final storm reports.
Hail reports listed by size (inches)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
2.75 7 W HERMOSA SD CUSTER 0356 PM
MOSTLY PING PONG BALL TO GOLFBALL SIZE, SOME
UP TO BASEBALL SIZE
2.50 2 W DWTN GILLETTE WY CAMPBELL 0855 PM
2.50 2 W HAYWARD SD PENNINGTON 0350 PM
1.5 INCH TO 2.5 INCH HAIL
1.75 2 N BEULAH WY CROOK 1045 PM
1.75 5 N ROZET WY CAMPBELL 0934 PM
1.75 1 NW DWTN GILLETTE WY CAMPBELL 0900 PM
1.50 16 SSE MISSION SD TODD 1035 AM
LARGE COTTONWOOD AND ELM TREES BLOWN DOWN AND
BROKEN. HEAVY RAIN IS CAUSING FLOODING.
1.50 2 SSE DWTN GILLETTE WY CAMPBELL 0905 PM
1.50 1 ESE DWTN GILLETTE WY CAMPBELL 0900 PM
1.50 4 NNW DWTN GILLETTE WY CAMPBELL 0850 PM
SPOTTER OBSERVED LARGE HAIL AT THE GILLETTE
AIRPORT. TIME ESTIMATED FROM RADAR.
1.50 5 NNW FAIRBURN SD CUSTER 0422 PM
HAIL BEGAN AT 422 PM, AND IS STILL HAILING.
1.50 6 SW HERMOSA SD CUSTER 0422 PM
1.50 MOUNT RUSHMORE SD PENNINGTON 0340 PM
1.25 19 SSE MISSION SD TODD 1045 AM
SEVERAL TREE BRANCHES 6 TO 8 INCH IN DIAMETER
BROKEN AND SNAPPED FROM TREES.
1.25 1 SW DWTN GILLETTE WY CAMPBELL 0900 PM
1.25 1 SE DWTN GILLETTE WY CAMPBELL 0900 PM
1.25 3 SE FAIRBURN SD CUSTER 0445 PM
1.00 3 SW CUSTER SD CUSTER 1245 AM
LASTED 5 TO 10 MINUTES
1.00 5 SW CUSTER SD CUSTER 1242 AM
TIME ESTIMATED FROM RADAR.
1.00 1 NNE SUNDANCE WY CROOK 1011 PM
1.00 7 SE OELRICHS SD FALL RIVER 0830 PM
0.88 1 NNE ROSEBUD SD TODD 1015 AM
0.88 4 N ROZET WY CAMPBELL 0905 PM
0.38 4 W DWTN RAPID CITY SD PENNINGTON 0314 PM
Tstm wind reports listed by speed (mph)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
97.00 15 SSE MISSION SD TODD 1034 AM
85.00 8 ESE SAINT FRANCIS SD TODD 1040 AM
8 INCH TREE BRANCHES DOWN AND TOPS OF CEDAR
TREES SNAPPED
85.00 16 SSE MISSION SD TODD 1035 AM
LARGE COTTONWOOD AND ELM TREES BLOWN DOWN AND
BROKEN. HEAVY RAIN IS CAUSING FLOODING.
80.00 19 SSE MISSION SD TODD 1045 AM
SEVERAL TREE BRANCHES 6 TO 8 INCH IN DIAMETER
BROKEN AND SNAPPED FROM TREES.
68.00 7 ESE ROSEBUD SD TODD 1025 AM
64.00 15 SSE MISSION SD TODD 1029 AM
60.00 1 NNE ROSEBUD SD TODD 1015 AM
59.00 7 ESE ROSEBUD SD TODD 1020 AM
54.00 BEULAH WY CROOK 1042 PM
54.00 5 NNW DWTN GILLETTE WY CAMPBELL 0848 PM
51.00 7 E WANBLEE SD JACKSON 0914 AM
51.00 1 NE WINNER SD TRIPP 0854 AM
Rain amounts (inches)
AMOUNT LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
2.55 5 SE ENNING SD MEADE 0915 AM
NICE SHOWER AROUND MIDNIGHT WITH HEAVIER RAIN
FROM 6 AM TO 9 AM THIS MORNING.
1.80 3 SSW FAIRPOINT SD MEADE 0830 AM
1.50 3 SW FAIRPOINT SD MEADE 0830 AM
SO FAR TODAY
1.22 6 SSW FAIRPOINT SD MEADE 0700 AM
24 HOUR RAINFALL THROUGH 7 AM MDT 7/10
1.00 4 W FAIRPOINT SD MEADE 0830 AM
SINCE 530 AM
MLSSpecial Weather Statement National Weather Service Rapid City SD 142 PM MDT Fri Jul 10 2020 WYZ054-056-102030- Northern Campbell WY-Western Crook WY- 142 PM MDT Fri Jul 10 2020 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Biddle, or 36 miles south of Broadus, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lightning Flat and Rockypoint. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for Crook County in northeastern Wyoming. LAT...LON 4500 10558 4500 10487 4467 10492 4483 10560 TIME...MOT...LOC 1941Z 275DEG 29KT 4492 10549 Calderon
The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated near 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907240, 907242, 913280, 907249, 907250, 907253, 907255, 907256, 907257, 907259, 907268, 907269.